Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Reno, NV

September 12, 2017Douglas County, Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Sep 12, 2017, 3:22 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2017, 3:22 PM PDT (22:22 UTC)
Expired
Sep 12, 2017, 3:41 PM PDT
In force
19 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 110 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS55 KREV 122222
SVRREV
NVC005-019-122300-
/O.NEW.KREV.SV.W.0024.170912T2222Z-170912T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
322 PM PDT TUE SEP 12 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Douglas County in western Nevada...
  Central Lyon County in west central Nevada...

* Until 400 PM PDT

* At 319 PM PDT, a severe thunderstorm was located over Wellington,
  or 7 miles east of Topaz Lake, moving north at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  NV 208 At Douglas-Lyon Co Line near Wilson Canyon, Wellington and 
  the Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, lightning can strike out to 15 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. Move to safe shelter now!  Do not be caught on 
the water in a thunderstorm.

&&

LAT...LON 3869 11938 3870 11944 3887 11948 3887 11926
TIME...MOT...LOC 2219Z 180DEG 9KT 3873 11941 

HAIL...1.00IN
WIND...<50MPH
 
$$

TF
1 follow-up statement
364 
WWUS55 KREV 122241
SVSREV

Severe Weather Statement
National Weather Service Reno NV
341 PM PDT TUE SEP 12 2017

NVC005-019-122248-
/O.CAN.KREV.SV.W.0024.000000T0000Z-170912T2300Z/
Douglas NV-Lyon NV-
341 PM PDT TUE SEP 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS AND CENTRAL LYON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits and therefore the warning has been cancelled. However, heavy 
rain and small hail will still be possible through the Smith Valley 
over the next 20 to 30 minutes.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Reno.

LAT...LON 3869 11938 3870 11944 3887 11948 3887 11926
TIME...MOT...LOC 2234Z 180DEG 9KT 3878 11941 

$$

TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:12 PM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 1:12 PM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
112 PM PDT Tue Sep 12 2017

.SYNOPSIS...

Low pressure near the California coast along with above normal
moisture will produce good chances for showers and thunderstorms
through Wednesday. The first cold front of the Fall season will
bring gusty winds Thursday along with another chance for showers
or storms. The cold front will bring much cooler temperatures
Thursday and Friday, with a modest warm up for the weekend.

&&

.SHORT TERM...

Current satellite imagery shows scattered showers and thunderstorms
are developing and moving from south to north. For this afternoon
and again tomorrow afternoon the ingredients are in place for
scattered thunderstorms and localized heavy rain. Computer-modeled
vertical profiles of the atmosphere show long skinny CAPE and not
a lot of shear both afternoons, which suggests small hail and
wetting rains are likely. There is also potential for some
stronger/severe thunderstorms. Latest runs of high resolution HRRR
model is consistent with this, showing areas of showers along
with pockets of stronger cells. Any stronger cells that do develop
will have potential for flash flooding (especially in steep
terrain or on burn scars), gusty outflow winds 40 to 50 mph, and
possibly up to 3/4 inch size hail.

For tonight and again tomorrow night, areas of rain are likely to
persist overnight, with isolated embedded thunderstorms possible.

For Thursday, a cold front will bring westerly winds with peak
gusts 25-35 mph in valleys and 35-50 mph along ridges. The relative
humidity/wind gust combination doesn't look too critical, although
a few hours of red flag conditions in Mineral County may be possible
Thursday afternoon. Showers (especially north of I-80) and a slight
chance for thunderstorms (mainly east of highway 95) are also possible
with the frontal passage Thursday. JCM

.LONG TERM...Friday into next week...

Computer guidance continues to show troughiness for Friday into
next week. If skies are clear overnight there is potential for
frost in colder valleys, so gardeners should check their forecast
overnight temperatures and be prepared. Light northerly flow
Friday/Friday night will shift to a dry southerly flow Saturday as
the next trough approaches. This should lead to a slight warming
trend for afternoon temperatures Saturday and Sunday, with highs
forecast to be 75-85 in western NV and 65-75 for most Sierra
communities. A cold front passage could bring strong gusty winds
Sunday night/Monday along with much cooler temperatures early next
week (highs could be mainly in the 60s Tuesday). The trough could
also bring a chance of showers to the Sierra and northern CA by
Monday afternoon, possibly spreading south and east across the
eastern Sierra and western NV Monday night/Tuesday. JCM

&&

.AVIATION...

There is a 40% chance of thunderstorms at all main terminals
(KRNO/KTVL/KTRK/KCXP/KMMH) this afternoon and evening, and then
an equal chance again tomorrow. The main threats from these
thunderstorms are erratic wind gusts up to 40 kts and heavy rain.
Storm coverage and intensity should decrease after 03Z this
evening and again tomorrow evening but scattered showers and a few
thunderstorms could continue overnight both nights.

A cold front passage on Thursday will bring gusty winds and
chances for showers and thunderstorms. Thunderstorms on Thursday
are not expected to be as strong but erratic wind shifts and
brief MVFR conditions will still be possible. JCM

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 12, 2:02 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Reno NV
202 PM PDT TUE SEP 12 2017

CAZ071>073-NVZ002>005-122230-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
202 PM PDT TUE SEP 12 2017

...Thunderstorms developing in the Sierra and far western Nevada...

At 200 PM PDT, isolated to scattered thunderstorms are developing in
the northern Sierra and northeast California.

Half inch hail, brief heavy rain, and wind gusts 35 to 45 mph will
be possible with stronger storms through 3:30 PM. A few stronger
storms with winds in excess of 50 mph and hail to dime-size will be
possible late this afternoon into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with these storms.
Remember...lightning can strike 10 miles away from a thunderstorm so
be prepared to take shelter quickly. If you can hear thunder, you
are close enough to be struck by lightning.

If on a lake, keep your eyes to the sky and be prepared to quickly
get out of the water and move indoors. Do not be caught on the water
in a thunderstorm.

Heavy rainfall is occurring with some of these storms. In areas of
steep terrain or wildfire burns, minor water or debris flows are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 4118 12133 4118 12013 4071 11981 3899 11934
      3895 11943 3873 11941 3829 11915 3833 11963
      3881 12003 3885 12016 3960 12046 3971 12072
      4019 12088 4024 12104 4044 12106 4044 12122
      4059 12132
TIME...MOT...LOC 2053Z 240DEG 0KT 3851 12024

SS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:37 PM PDTSpecial Weather StatementREVDouglas68 min
Sep 11, 5:43 PM PDTSpecial Weather StatementREVDouglas62 min
Sep 11, 11:25 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey3 hr
Sep 12, 2:02 PM PDTSpecial Weather StatementREVDouglas, Storey88 min
Sep 12, 4:27 PM PDTSpecial Weather StatementREVStorey33 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.